Adverse drug reactions (ADRs) caused by everyday medicines or anaesthetics can include depression, anxiety, insomnia, suicidal thoughts and actions and dependence.
Our web site is currently being updated, so please read Blog Posts, follow us on Twitter and view our videos: https://vimeo.com/user1816628.
APRIL (Adverse Psychiatric Reactions Information Link) www.april.org.uk
Please sign up for email alerts in box on top right of page
All the statistics you quote, do not alter our own personal experiences. The facts also speak for themselves. We should take into account the concerns of eminent clinical pharmacologist Dr Andrew Herxheimer that emphasis in research is on benefits and not harms of treatment.
10 years of UK hospital admission statistics, show that the largest increase is due to adverse drug reactions (ADRs) which has risen by 76.8% – analysis done by Imperial College.
Iatrogenic (treatment induced) illness is a public health crisis. Professor Munir Pirmohamed’s well known study of hospital admissions, that excluded psychiatric, paediatric admissions, showed 1 in 16 were due to ADRs.
A study in Liverpool of children who die or suffer ADRs has already found serious problems, not least of which is how unaware the parents are of the possibility of ADRs.
Awareness a drug is linked to suicide will not stop someone who needs it from taking it. However forearmed is forewarned and knowledge may reduce the number of avoidable deaths.
All kinds of medication can cause mental changes. The manufacturers are aware of this. Sadly in the UK, since the General Medical Council guidelines for medical education were changed in 1993 – to exclude Pharmacology and Therapeutics, doctors have qualified without having to prove competence to prescribe. The do not have to know about psychiatric adverse side-effects. Most have never read the data sheets produced by the manufacturers. Everyone should see these, they clearly state the psychological risks that are well known. Professor Simon Maxwell asked medical students if they felt competent to prescribe and most said ‘no’.
Today would have been my daughter Karen’s birthday. Her death in an avoidable accident was preceded by.
Psychosis and Stevens Johnson’s skin adverse reactions to a sulphonamide drug (all known adverse side effects but not always clearly indicated on patient information).
Depression following taking a drug for hormonal problem, well known to cause depression.
Akathisia – extreme agitation preceded by a headache following taking just one tablet of fluanxol an antidepressant.
She went to see the doctor but was turned away as she had no appointment. Came home and took some sleeping pills to ‘calm herself down’ …a typical reaction to akathisia is to self harm to let out the painful agitation ‘ like wanting to jump out of my skin’ one person explained.
For the rest of this list of adverse drug reactions Karen suffered, see the web site for APRIL, the charity I founded http://www.april.org.uk
Once I put up the web site – the personal stories started to come in. Shocking details of how people were adversely affected mentally by drugs.
A man wrote to me ‘ I dreamed I was hitting my wife and when I awoke, I was’. another said ‘ I tried to push my wife out of the car – I don’t know why’ . Both men had just started taking the antidepressant Seroxat.
A headmaster fell on to a motorway, he could not remember what happened, he ended up in a wheelchair.
He had been prescribed an antidepressant, Mirtazapine, not for depression but for re occurring sore throat!
The Drug Safety Research Unit did a PEM study – post marketing study – on Mirtazapine, they found serious ‘unlabeled’ adverse reactions reported by patients who were taking the drug. I asked the Director Professor Saad Shakir, why he did not insist the regulator (MHRA) took action to add the agitation, aggression etc to the patient information and he said ” I am an academic scientist and I published the paper, that is all I have to do”.
I found a similar attitude when I spoke to Professor Louis Appleby and asked why in the Suicide Prevention Strategy for England, there is no mention of medicication causing akathisia and suicidal feelings and actions. He told me he woud ” address this”. If there were warnings about the possibility that sudden changes in a person, either becoming high, manic, or very down, could be due to the treatment, lives could be saved.
I have been communicating with Professor Appleby for 10 years, to try to have the well recorded risk of suicidal feelings due to prescribed drugs or withdrawal effects, recorded in the Suicide Prevention Strategy. So far to no avail.
He admits in the letter to Margaret on this blog, that more education is needed, well he is head of mental health, so how about it Professor Appleby? Awareness among health professionals could save lives.
Apart from my daughter, I know of several instances where people feeling suicidal or agitated have been turned away by GPs or from the A & E departments instead of action being taken to care for them in this vulnerable state. One young man, a medical student, Jon Medland, had been to his GP, another, James, son of Clare Milford-Haven who told her tragic story at our last conference, had been to a walk-in clinic and then to A&E where he was graded 4 and told to wait. Tragic consequences could have been avoided.
A & E personel, GPs and medical receptionists should be trained to recognise those at risk of suicide, as being people recently prescribed SSRIs, corticosteroids or following surgery. Addiction to codeine benzoidiazepines and sleeping pills are other areas where improved medical education and availability of withdrawal protocols could prevent suffering and tragic consequences of too sudden withdrawal.